Hail, Knox
- When
- June 10, 5:30 PM CST to 5:35 PM CST
- Where
- Knox County, Gilson
- Measured
- 0.88 in hail
- Reported by
- Mesonet
- Coordinates
- 40.870, -90.200
A cold front dropping slowly southward from the Upper Midwest interacted with a hot and humid airmass to trigger thunderstorms across north-central Illinois during the late afternoon and evening of June 10th. Damaging wind gusts of 60 to 70 mph and hail as large as golf balls were reported primarily along and north of a Canton to Minonk line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front dropping slowly southward from the Upper Midwest interacted with a hot and humid airmass to trigger thunderstorms across north-central Illinois during the late afternoon and evening of June 10th. Damaging wind gusts of 60 to 70 mph and hail as large as golf balls were reported primarily along and north of a Canton to Minonk line. Rainfall amounts of 3.00 to 6.00 inches on already saturated ground resulted in flash flooding along the Illinois River valley, which persisted into the early morning hours of June 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 10, 2:03 PM CST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 303 PM CDT WED JUN 10 2015 .SHORT TERM...(TONIGHT) ISSUED AT 303 PM CDT WED JUN 10 2015 COLD FRONT SLOWLY EDGING TOWARDS THE FORECAST AREA THIS AFTERNOON IN A MUGGY AIRMASS. LAPS DATA SHOWING 4000-5000 J/KG AVAILABLE ENERGY BUT SO FAR, CONVECTION HAS NOT YET STARTED. HOWEVER, CONVECTION IS ANTICIPATED ALONG THE BOUNDARY AS IT SAGS INTO ILX NORTHERN TIER. ADVANCEMENT OF THE FRONT IN THE OVERNIGHT IS LIMITED WITH STRONG WAA AHEAD OF THE BOUNDARY. SHOWERS AND THUNDERSTORMS ANTICIPATED TO REMAIN IN THE NORTHERN TIER AT LEAST IN THE IMMEDIATE TERM. CAPE WILL DECREASE SOMEWHAT ONCE THE SUN SETS AND THE DIURNAL INFLUENCE IS LOST. THAT BEING SAID, STILL ENOUGH OF A HUMID AND HOT AIRMASS TO PROVIDE AMPLE MOISTURE FOR SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF A LINE FROM ROUGHLY HAVANA TO DANVILLE. EVEN WITH PWS IN EXCESS OF 1.5-2"...THE HRRR AND RAP/RUC IS SOMEWHAT LIMITING THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. THAT BEING SAID, THE NORTHERN TIER OF ILX IS STILL IN A SLIGHT RISK THROUGH THE EVENING...AND WITH AMPLE CAPE, EVEN WITHOUT A LOT OF DEEP LAYER SHEAR, STORMS CAN EASILY DEVELOP SOME GUSTY WINDS AND SMALL HAIL. && .LONG TERM...(THURSDAY THROUGH WEDNESDAY) ISSUED AT 303 PM CDT WED JUN 10 2015 THE 12Z MODELS SHOW THE COLD FRONT PROGRESSING NORTHWARD IN THE MORNING, IN RESPONSE TO DEVELOPING LOW PRESSURE IN THE CENTRAL PLAINS. INCREASING SOUTHERLY FLOW AND MOISTURE WILL CREATE A HOT AND HUMID DAY ACROSS CENTRAL AND SE IL. STORM CHANCES WILL BE TIED TO THE MOVEMENT OF THE FRONT NORTHWARD, SO AREAS NORTH OF A LINE FROM RUSHVILLE TO LINCOLN TO BLOOMINGTON WILL HAVE THE BETTER CHANCES. SPC INCREASED OUR SEVERE POTENTIAL FROM MARGINAL TO SLIGHT RISK IN THAT GENERAL AREA, WITH ELEVATED CAPES OF 2-2500 J/KG AND BULK SHEAR OF 20-25KTS PER BUFKIT SOUNDINGS. SO DOWNBURST WINDS AND HAIL WILL BE THE PRIMARY HAZARDS FOR THURS AFTN/EVE. THURSDAY NIGHT...THE SURFACE LOW IN EASTERN NEBRASKA WILL SLIDE EAST ACROSS IOWA. A BREAK IN THE STORMS APPEARS LIKELY, UNTIL AROUND SUNRISE ON FRIDAY AS THE LOW REACHES CLOSE TO NW IL. STORM CHANCES WILL EXPAND TO THE SOUTHEAST ON FRIDAY...AS THE LOW PASSES TO OUR NORTH AND IT DRAGS A COLD FRONT INTO OUR NORTHERN COUNTIES. THE FRONT WILL TRIGGER STORMS, SOME POSSIBLE SEVERE WITH HAIL AND WIND. SPC HAS US IN A MARGINAL RISK FOR FRIDAY/FRIDAY NIGHT. WE FOLLOWED THE PROGRESSION OF THE FRONT TO THE SOUTHEAST ACROSS OUR AREA WITH LIKELY POPS, FROM FRIDAY MORNING THROUGH FRIDAY NIGHT. THE GFS/ECMWF/CANADIAN ALL SHOW THE COLD FRONT STALLING OUT ACROSS OUR SOUTHERN COUNTIES ON SATURDAY...KEEPING THE FOCUS FOR STORMS SOUTH OF PEORIA TO BLOOMINGTON. THE PASSAGE OF THE COLD FRONT SHOULD HELP LOWER HIGH TEMPS NORTH OF THE FRONT INTO THE LOWER 80S, BUT HUMIDITY WILL NOT IMPROVE MUCH AS DEWPOINTS REMAIN MID TO UPPER 60S. THE FRONT WILL RETURN NORTHWARD SATURDAY NIGHT AND SUNDAY, WITH STORM CHANCES INCREASING TO LIKELY ON SUNDAY WEST OF A LINE FROM EFFINGHAM TO DANVILLE...AS A COUPLE OF STRONG SHORTWAVES TRIGGER PERIODIC STORMS. LIKELY CHANCES OF RAIN LINGER NORTH OF PEORIA SUNDAY NIGHT AND MONDAY AS LOW PRESSURE MOVES FROM THE PLAINS INTO SOUTHERN WISCONSIN. MORE LIKELY POPS APPEAR EVIDENT IN THE EXTENDED MODELS FOR TUESDAY ACROSS OUR NORTHERN COUNTIES AS A STRONG SHORTWAVE PROGRESSES FROM KANSAS INTO NORTHERN ILLINOIS. ONE MAIN THEME THROUGHOUT THE 7 DAY FORECAST IS HIGH MOISTURE CONTENT IN THE AIRMASS, AND INSTABILITY EVERYDAY. SHEAR PARAMETERS GENERALLY REMAIN LESS THAN 25KTS, WHICH LENDS TOWARD SLOW MOVING STORMS AND THE POTENTIAL FOR VERY HEAVY RAINFALL. FLASH FLOODING COULD BECOME A REAL CONCERN IN AREAS THAT SEE REPEATED STORM TRACKS OVER THE NEXT WEEK. RAINFALL RATES OVER SHORT PERIODS OF TIME COULD EASILY CLIMB AS HIGH AS 3 INCHES PER HOUR...AS PRECIPITABLE WATER VALUES REPEATEDLY CLIMB TOWARD 2 INCHES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1243 PM CDT WED JUN 10 2015 MESSY FORECAST THROUGH THE NEXT FEW DAYS WITH PERIODIC THUNDER CHANCES. HAVE OPTED FOR A TEMPO INVOF THE APPROACHING COLD FRONT. SOUTHERLY WINDS DOMINATE OTHER TAF SITES THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS. VCTS IS ENOUGH TO COVER SPI AND DEC THROUGH THIS EVENING. BREAKING FROM VCTS TO VCSH TO LEAVE A BIT OF A GAP IN THE THUNDER COVERAGE IN THE MORNING ACROSS THE AREA. SCT AC ON SAT IMAGERY AND OBS CURRENTLY, SOME MORE SFC BASED CU EXPECTED WITH THE CONVECTION LATER THIS AFTERNOON...AND LINGERING SCT LLVL CLOUDS THROUGH THE OVERNIGHT AND LIKELY BKN HIGH FROM CONVECTIVE DEBRIS, ALTHOUGH MODEL TIME HEIGHTS ARE VERY DIFFUSE WITH THE MOISTURE THROUGH THE COLUMN AS WELL. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HJS LONG TERM...SHIMON AVIATION...HJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 315 PM CDT WED JUN 10 2015 ILZ027>031-036>038-040>046-111100- CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-PEORIA- PIATT-SCHUYLER-STARK-TAZEWELL-VERMILION-WOODFORD- 315 PM CDT WED JUN 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS CONTAINING HAIL TO AROUND ONE INCH DIAMETER AND WIND GUSTS TO 60 MPH ARE POSSIBLE THIS AFTERNOON AND EVENING. HEAVY DOWNPOURS MAY ALSO PRODUCE LOCALIZED FLASH FLOODING. AREAS OF RIVER FLOODING WILL CONTINUE TONIGHT ON PORTIONS OF THE ILLINOIS AND SANGAMON RIVERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC THUNDERSTORM CHANCES WILL CONTINUE THURSDAY THROUGH TUESDAY. THE THREAT FOR ORGANIZED SEVERE WEATHER IS LOW. AREAS OF RIVER FLOODING WILL CONTINUE THROUGH MUCH OF THE WEEK ON PORTIONS OF THE ILLINOIS AND SANGAMON RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. ILZ047>057-061>063-066>068-071>073-111100- CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MACON-MENARD-MORGAN-MOULTRIE-RICHLAND- SANGAMON-SCOTT-SHELBY- 315 PM CDT WED JUN 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS... SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT AREAS OF RIVER FLOODING WILL CONTINUE TONIGHT ON PORTIONS OF THE LITTLE WABASH AND EMBARRAS RIVERS. ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT FROM I-70 NORTHWARD...HOWEVER THE THREAT FOR ORGANIZED SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC THUNDERSTORM CHANCES WILL DEVELOP AGAIN THURSDAY NIGHT THROUGH TUESDAY. THE THREAT FOR ORGANIZED SEVERE WEATHER IS LOW. AREAS OF RIVER FLOODING WILL CONTINUE THROUGH MUCH OF THE WEEK ON PORTIONS OF THE LITTLE WABASH RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HJS
The Quad Cities radar (KDVN), 88 km away, was scanning. The volume nearest the first event began at 23:32 UTC.
11 hail, 11 thunderstorm wind, 7 flash flood. Local standard time, as filed.
Two trees and numerous tree branches were blown down in Lacon.
Ten to fifteen power poles were blown down at Yankee Lane and County Road 800 North just northwest of Sparland.
Rainfall rates of an inch per hour for nearly four hours produced 3.00 to 5.00 of rain in western and central Marshall County. Flash flooding resulted in the closure of Illinois State Highway 17 in much of the county. Part of Illinois State Highway 26 about 6 miles north of Lacon washed out. Rural roads were impassable from Camp Grove to Hopewell to Varna. Mud and debris from cornfields had to be plowed to reopen some of the rural roads.
Steady rainfall accumulated up to 4.00 on already saturated ground in northern Woodford County during the evening of June 10th. Illinois Route 89 from Low Point through Washburn to the Marshall County line was closed due to high water. Most rural roads in northern Woodford County were impassable.
Trees were blown down onto Route 116 southwest of Germantown Hills.
Heavy rainfall of 2.50 to 5.00 was measured in a large part of Peoria County, mainly outside the city of Peoria, on ground already saturated from flooding three days prior. Parts of Illinois Routes 8, 29, 40, 6, 90 and 91 were impassable. Streets in Chillicothe, Mossville, Princeville and Elmwood were also flooded.
Numerous tree branches were blown down.
A 10-inch diameter tree was blown down at Douglas and Pontiac streets in Marquette Heights.
A 16-inch diameter tree split and blocked the road.
Numerous trees and power lines were blown down. A few trees fell onto houses.
Numerous trees and power lines were blown down.
Numerous trees and tree branches were blown down.
A 14 to 16-inch diameter tree was blown down onto Townline Road at the Mackinaw River Bridge.
Several trees and power lines were blown down.
Heavy rainfall of 4.00 to 6.00 was measured in southern Knox County on ground already saturated from flooding three days prior. Illinois Route 97 from Gilson to the Fulton County line and Routes 8 and 78 from Maquon to the Peoria County line were impassable. Nearly all rural roads in southern Knox County were flooded. Streets in Abingdon, Maquon and Yates City were also inundated by the heavy rain and flooding.
Heavy rainfall of 2.50 to 5.00 was measured in extreme northern Fulton County on ground already saturated from flooding three days prior. Illinois Route 97 north of Fairview to the Knox County line and much of Route 116 to the Peoria County line were impassable. Streets in Farmington and London Mills were also flooded.
Rainfall amounts of 2.50 to 4.00 were measured in western Fulton County in areas already saturated three days earlier. U.S. Highway 136 from Ipava to Table Grove was impassable in many spots. Several rural roads in the extreme western and southwest part of Fulton County were closed.
Heavy rainfall ranging from 2.50 to 4.00 resulted in rapid flooding of rural roads east of U.S. Highway 24 in northeast Schuyler County. Rural roads were also impassable north of the village of Ray, near the Fulton/McDonough County lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578822, 578823, 578825, 578826, 578834, 578864, 591368, 578827, 578828, 578829, 591369, 578830, 578838, 591374, 578831, 578832, 578843, 578841, 578842, 578850, 578851, 578856, 578844, 578848, 578833, 591371, 591375, 591377, 591378.